Posted by papillon2 on July 28, 2012, at 13:01:23
In reply to Transition from meds to emsam, posted by Mrose on July 28, 2012, at 9:51:39
Hey there, I read your post below too. Withdrawal can be hell, easy sailing with no problems at all, or anything in between. From your list:
- I've heard that Paxil can be tough to stop.
- I didn't have any problems withdrawing from Zyprexa, but I was only on it for about 8 weeks and the med itself made me anxious, so off it I felt better. Some people find it hard to withdrawal from Zyprexa.
- If I've missed a dose of Nortriptyline I've found no ill effects apart from increased cardio and blood pressure side effects upon restarting (not an issue for you since you're stopping completely), so the effects of the half-life mustn't be too bad at least (unlike, for example, with Effexor).
- I haven't been on Adderal so can't comment on that one.
My advice for withdrawal from meds:
(1) Get a proper written taper schedule from your doctor. Follow it, but take it slower if necessary, especially when you get to the pointy end of things where a seemingly minor reduction is essentially a 50% dose decrease.
(2) If it's an option, don't be afraid to go to hospital if you need to. They can withdraw meds more quickly there and you'll be safer if you completely bottom out.
(3) Perhaps read some of the documents about withdrawing from meds which are available on Psycho-Babble or do a search of PB for withdrawal + your applicable meds. You'll get a better idea of what to expect and tips for dealing with potential issues.
(4) I've heard of some people cross-tapering with Prozac when discontinuing Paxil as it has a longer half-life. Perhaps speak to your doctor about the possibility of doing this if you struggle withdrawing from Paxil.
(5) Speaking of your doctor, schedule some extra appointments if you can so they can keep a closer eye on you and provide timely advice if you run into any problems.
(6) Your illness(es) will likely worsen as you taper because your med dosages will become sub-therapeutic. Be prepared for this and restart all those general looking-after-yourself habits if you've let them lapse, things like a good diet, gentle exercise and relaxation techniques. Without meds, it's even more important to throw everything you possibly can at your illness.
(7) Reach out to friends and family if you need to. Let someone other than your doctor know that you are tapering off all your meds so they can look out for you. Don't be afraid or too proud to accept their help if/when you need to. Things like doing your grocery shopping (with your money) or cooking a meal can be a godsend.
(8) Most importantly, hang in there!
I guess it all comes down to hoping for the best, but being prepared for the worst. As I said, you may be lucky and have no problems at all tapering from your meds. Good luck!
Ring the bells that still can ring
forget your perfect offering
there is a crack in everything
that's how the light gets in
~ Leonard Cohen